Wisconsin, 2020High Wind and Strong Wind in Wisconsin, December 23, 2020
December 23, 2020 · NWS ARX · 3 events in 2 counties and zones
A strong area of low pressure moved across the area on December 23rd causing widespread non-thunderstorm wind gusts in the 35 to 50 mph range. The La Crosse airport did hit a peak gust of 58 mph and there were reports of sporadic damage around the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved across the area on December 23rd causing widespread non-thunderstorm wind gusts in the 35 to 50 mph range. The La Crosse airport did hit a peak gust of 58 mph and there were reports of sporadic damage around the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 23, 11:54 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 23, 11:54 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1154 AM CST Wed Dec 23 2020
.UPDATE...
Issued at 1154 AM CST Wed Dec 23 2020
Few showers here and there across the area ahead of deep low
pressure and a strong cold front plunging eastward across MN and
IA. As of 11 am, low pressure (992mb) was located just northwest
of Rochester MN with that strong cold front extending southward
through central IA. Received some light freezing drizzle/rain
reports earlier from southwest MN with eastern edge of main
deformation area snow extending from northeast through Southwest
MN into far northwest IA. Models remain in pretty good overall
agreement with placement of heaviest deformation snow later this
afternoon into tonight. Maybe a slight southeast drift to the
eastern periphery of heavier snow brushing far northwest portions
of the forecast area (from near Dodge Center MN into Wabasha
MN/north central WI. Only about an inch more at most. So, feel
pretty confident with going forecast and headlines. Will have to
watch those northeast IA counties with the Wind Advisory. If a
little more snofall gets into that area, may have to upgrade to
Winter Weather Advisory. Will keep an eye on this.
&&
.SHORT TERM...(Today through Thursday)
Issued at 320 AM CST Wed Dec 23 2020
Latest 09z surface analysis shows elongated low pressure from
southwest Minnesota to eastern Nebraska and warm front extending
east into northern Wisconsin. Temperatures south of warm front have
warmed into the middle 30s to middle 40s across the forecast area
per latest metars.
Main focus for today into tonight is developing blizzard conditions
across western parts of the forecast area late this afternoon into
this evening. The 23.00z GFS/NAM are in good agreement in tracking
and deepening surface low over the Upper Great Lakes Region. The
deterministic models in good agreement in placing main frontogenetical
and heavy snow band over central and eastern Minnesota.
However...the far western/northwest corner of forecast area will
be on the southern edge of snow band and potentially could see 2
to 4 inches of snow. In addition...pressure gradient tightens on
backside of deepening surface low with the 23.00z NAM suggesting
78 ubars/km pressure gradient force on backside of surface low.
This will produce wind gusts of 40 mph...potentially to 50 mph
late this afternoon into this evening over parts of southeast
Minnesota and northeast Iowa. Based on this...upgraded the winter
weather advisory over Dodge...Mower and Olmsted Counties to
Blizzard warning. Due to snow falling and areas of blowing snow
reducing visibilities to less than a half of a mile at times. Will
continue with Winter Weather advisories and Wind Advisory where
less snow is expected.
Colder airmass advects in behind surface low Wednesday night into
Thursday with 23.00z deterministic models indicating 925mb
temperatures falling to minus 15 to minus 20 degrees celsius by 12z
Thursday. The combination of temperatures in the single digits
above/below zero and winds...will create wind chill values of 10
to 25 below Thursday morning.
.LONG TERM...(Friday through Tuesday)
Issued at 320 AM CST Wed Dec 23 2020
Very cold temperatures to start the extended with lows 5 above to
5 below zero Christmas morning. Although winds are from the
northwest 5 to 15 mph...that is enough for wind chills of 10 to 20
below zero. The mid tropospheric ridge builds in with
temperatures responding with highs returning to the 20s Christmas
afternoon. Surface high pressure Saturday yields highs in the 30s
with light winds.
Main forecast concerns Sunday through Tuesday are precipitation
chances Sunday into Sunday night. The 23.00z GFS/ECMWF/GEM are in
better agreement in tracking/placement of shortwave trough embedded
in west to east zonal flow moving into the Upper Midwest
Sunday/Sunday night. At this time...southern parts of the forecast
area will have a chance for precipitation Sunday into Sunday night.
With the region on northern periphery of system...precipitation type
should be all snow. However...change in track/development of system
over the next several days will alter amounts over the southern
forecast area. As system pushes east of forecast area...surface
ridge builds into the region and provides drier weather Monday into
Tuesday with near normal temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1154 AM CST Wed Dec 23 2020
Deep low pressure/snow/strong west-northwest winds to impact the
KRST/KLSE TAFs this forecast period. Look for some light rain or
rain/snow mix to change to all snow at KRST by 21z, continuing
into tonight before tapering off to flurries during the early
morning hours. Could see a substantial amount of blowing snow at
KRST with ~2 inches of fresh snowfall expected. Expecting the
main impact of the BLSN/near white-out conditions at times in the
23z-05Z time frame. Expect deteriorating cig/vsby condition as
this occurs. Main impact at KLSE looks to be strong/gusty west-
northwest winds as heavier snowfall remains northwest of the area
with mainly MVFR conditions expected.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 PM this afternoon to 2 AM CST
Thursday for WIZ017-029-032>034.
MN...Winter Weather Advisory from 3 PM this afternoon to 2 AM CST
Thursday for MNZ079-088-095.
Blizzard Warning from 3 PM this afternoon to 2 AM CST Thursday
for MNZ086-087-094.
IA...Wind Advisory until midnight CST tonight for IAZ008>010-018-019-
029.
&&
UPDATE...DAS
SHORT TERM...DTJ
LONG TERM...DTJ/Zapotocny
AVIATION...DASHazardous weather outlook, Dec 23, 1:47 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
147 PM CST Wed Dec 23 2020
MNZ086-087-094-241200-
Dodge-Olmsted-Mower-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota.
.DAY ONE...This Afternoon and Tonight
A Blizzard Warning is in effect from this afternoon and tonight.
Light rain will change over to snow this afternoon and continue
into this evening. Winds will increase this afternoon and gust up
to 50 mph. The combination of falling snow and winds will cause
blowing snow reducing visibilities and possibly white-out
conditions. Snowfall accumulations will range from 2 to 4 inches.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-088-095-WIZ017-029-032>034-241200-
Wabasha-Winona-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect this afternoon into tonight.
Light rain will change over to snow this afternoon and continue
into this evening. Accumulations will range from 1 inch up to 3
inches. This combined with the possibility of moisture freezing on
roads will lead to some slippery conditions. Northwest winds will
gust as high as 45 mph which could produce some blowing snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008-009-018-019-241200-
Mitchell-Howard-Floyd-Chickasaw-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect this afternoon into tonight.
Light rain will change over to snow this afternoon and continue
into this evening. Accumulations will range from 1 to 2 inches.
This combined with the possibility of moisture freezing on roads
will lead to some slippery conditions. Northwest winds will gust
as high as 45 mph which could produce some blowing snow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 15 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-029-241200-
Winneshiek-Fayette-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of northeast Iowa.
.DAY ONE...This Afternoon and Tonight
A Wind Advisory is in effect this afternoon and tonight with
strong northwest winds gusting up to 45 mph.
Light rain will switch over to light snow this afternoon and
continue into tonight. Accumulations will be around an inch or
less. As colder air moves in, moisture on roads could quickly
freeze and combined with the snow, could produce some slippery
conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 10 to 25 below are expected Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-030-MNZ096-WIZ041>044-053>055-061-241200-
Allamakee-Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
147 PM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Light rain will change over to light snow this afternoon and
evening, and continue into tonight. Accumulations will be less
than an inch. As colder air moves in, moisture on roads could
quickly freeze and combined with the snow, could produce some
slippery conditions. Wind gust of 30 to 35 mph will also occur.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind chills of 10 to 20 below are expected Wednesday night into
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Precipitation and snow reports today into tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Strong Wind, Grant
- When
- December 23, 2:41 PM CST
- Where
- Grant forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Wind gusted to 53 mph in the Lancaster area.
Strong Wind, Grant
- When
- December 23, 2:53 PM CST
- Where
- Grant forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Winds gusted to 56 mph at the Boscobel Airport.
High Wind, La Crosse
- When
- December 23, 10:07 PM CST
- Where
- La Crosse forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
The ASOS unit at the La Crosse Airport hit a peak gust of 58 mph during the late afternoon of December 23rd.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934409, 934408, 934407.